Doc: Symptoms, new meds align, but are drugs culprit?
Dear Dr. Roach: Following placement of two stents in my arteries (not my heart), my cardiac physician has me on an 81-mg aspirin and 75 mg of clopidogrel daily. I am much weaker during my exercise class, fall asleep in the late morning and am utterly unable to have sex. My primary physician is adamant that aspirin does not cause loss of strength. He did not comment on my sexual problem, except to refer me to my urologist, who simply ascribed it to my age (84). I take self-injected Praluent with no side effects. I am fairly certain the blood thinner is the cause of my problem, but my cardiologist insists I take it until “my last breath.”
My questions are whether a full aspirin is as effective as baby aspirin plus clopidogrel, and whether the clopidogrel could be the cause of the erectile dysfunction.
Dear D.R.W.: It’s impossible to say with certainty that any of your medications — aspirin, Praluent or clopidogrel — are NOT causing your symptoms. However, none of them are well known for doing so. For example, less than 0.2 percent of reported side effects with clopidogrel (among the minority of people who reported a side effect) were about sexual dysfunction. It sounds like the timing of your symptoms coincides with starting the medicine, which is good evidence that there may be a connection. However, there are at least two other possibilities.
The first is that the procedure itself, or the underlying condition, caused the symptoms. Stents are placed in arteries to relieve blockages, which cause poor blood flow. Poor blood flow is certainly a cause of erectile dysfunction.
The second possibility is that when people expect a side effect from a medication, it can come on. This is called the “nocebo effect,” and it shows how powerfully the mind and body are linked.
The question about switching to aspirin only is for your cardiologist. It depends on the type of stent and the optimum treatment is not clear from medical studies.
Dear Dr. Roach: My son is 6 years old. He had a high fever and a viral infection two weeks ago. He was dehydrated and was given IV fluids. The next day, he had no fever and no pain. But the day after that, he had extreme pain in the calf muscles of both legs. He got tested again, and his CK level was 1,080. He was tested a few days later and his CK level was 1,600.
My brother has two sons with muscular dystrophy. Can my son’s situation be connected to it?
Dear M.: I’m sorry. These results are very concerning for your son having muscular dystrophy, and with your family history I’m afraid it’s likely. Your next step should be a visit with a pediatric neurologist, who is likely to recommend genetic testing to see if your son has muscular dystrophy, and if so, which type. The exact diagnosis will guide further evaluation and treatment.
Email questions to ToYourGoodHealth@med.cornell.edu.